Flash Flood, Smyth
- When
- June 9, 4:15 PM EST to 7:30 PM EST
- Where
- Smyth County, 7 mi SE of Marion
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 36.767, -81.417
Heavy rains during the afternoon of the 9th caused Cressy Creek to come out of its banks in the town of Sugar Grove. The resulting flash flood inundated a trailer park and flooded Flat Creek Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rains during the afternoon of the 9th caused Cressy Creek to come out of its banks in the town of Sugar Grove. The resulting flash flood inundated a trailer park and flooded Flat Creek Road. Portions of Flat Creek Road were closed due to the flooding. Flooding was also reported downstream of Sugar Grove in the community of Teas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:10 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 9 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... NUMEROUS SHOWERS/SCATTERED THUNDERSTORMS ACROSS THE AREA WILL ONLY SLOWLY DIMINISH OVERNIGHT...WITH THE BETTER COVERAGE EXPECTED ALONG AND EAST OF THE BLUE RIDGE WITH A LIGHT SOUTHEAST FLOW INTO THE AREA AND THE STORM MOTION TO THE NORTHEAST. THERE WILL BE A THREAT FOR ISOLATED FLOODING FROM THESE STORMS INTO THE EVENING HOURS WITH THE SLOW MVMNT AND PWATS OF 1.6 TO 2.0 INCHES. FRIDAY LOOKS LIKE A REPEAT OF TODAY...WITH A LIGHT SOUTHEAST TO SOUTH FLOW INTO THE AREA AND HIGH PWATS. THERE/S NO UPPER FORCING TO SPEAK OF...SO WE FOCUSED HIGHEST POPS WHERE THERE IS BEST LOW LEVEL MOISTURE CONVERGENCE- ALONG AND WEST OF THE BLUE RIDGE. THERE WILL ONCE AGAIN BE A THREAT FOR ISOLATED HEAVY RAINFALL FROM STORMS FRIDAY INTO FRIDAY EVENING. LOW TEMPS TONIGHT AND HIGH TEMPS FRIDAY SHUD BE SIMILAR TO TODAY AND LAST NIGHT- WARM AND QUITE HUMID. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... BIG UPPER RIDGE STRENGTHENS AND RETROGRADES A BIT HEADING INTO THE WEEKEND...WHICH SHOULD KEEP WARM AND HUMID WEATHER CONDITIONS INTO THE WEEKEND. IN ADDITION...WARMER AND DRIER MID LEVEL AIR IS PROGGED TO MOVE INTO THE REGION SATURDAY...PUTTING A CAP ON ANY AFTERNOON/EVENING CONVECTION. HAVE KEPT A SLIGHT CHC POPS SAT AFT/EVE. WITH SE FLOW INTO THE BLUE RIDGE SUNDAY AHEAD OF THE REMNANTS OF ARLENE...BEST COVERAGE OF SHOWERS/THUNDERSTORMS SHOULD BE BLUE RIDGE WESTWARD. LOOKS LIKE MONDAY MAY HAVE THE MOST WIDESPREAD COVERAGE OF SHOWERS AND TSTMS AS THE REMNANTS OF ARLENE ARE PROGGED TO PROGRESS INTO THE SRN OHIO VALLEY...AND DEEP TROPICAL MOISTURE HAS SPREAD ACROSS ALL OF THE FORECAST AREA. BEST COVERAGE WOULD STILL PROBABLY BE IN THE MTNS. REMNANTS OF ARLENE ARE PROGGED TO MOVE UP OVER THE RIDGE THRU THE MID ATLANTIC REGION TUESDAY ALONG A BACK DOOR TYPE FRONT THAT MAY MAKE IT AS FAR SOUTH AS THE MASON/DIXON LINE. HIGHEST POPS TUE WOULD BE IN NRN SECTIONS OF THE FORECAST AREA...BUT WITH PLENTY OF TROPICAL MOISTURE...AT LEAST SCATTERED AFTERNOON CONVECTION ALL AREAS. WITH THE TROPICAL AIRMASS IN PLACE...I CHANGED THE PCPN INTENSITY THRU TUE NIGHT FROM LIGHT TO MODERATE. OF COURSE...THERE IS A THREAT OF LOCALIZED HEAVY PCPN...MTNS SUNDAY AND WHOLE FCST AREA MONDAY WITH CURRENT TIMING AND TRACK OF ARLENE REMNANTS. A WEAK COLD FRONT IS PROGGED TO COME THRU THE AREA TUE NIGHT...SO SHOWER/TSTM ACTIVITY WOULD CONTINUE THRU TUE NIGHT. WED MAY BE THE BEST SHOT AT A DRY DAY AFTER SATURDAY...BEFORE ANOTHER COLD FRONT APPCHES THE AREA THURSDAY. && .AVIATION... && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/JJ/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 456 AM EDT THU JUN 9 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 456 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS MAY PRODUCE ISOLATED FLASH FLOODING. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SOME OF THE SLOWER MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND INTO SOUTHWESTERN VIRGINIA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT THU JUN 9 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-092145- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 332 PM EDT THU JUN 9 2005 ...THUNDERSTORMS WITH TORRENTIAL RAIN WIDESPREAD ACROSS THE REGION... NUMEROUS SHOWERS AND THUNDERSTORMS WERE SPREAD ACROSS MUCH OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON AND PERSIST INTO THE EARLY EVENING. A TROPICAL AIRMASS OVER THE MID-ATLANTIC REGION WAS RESULTING IN VERY HEAVY RAINFALL RATES WITH THESE SHOWERS AND STORMS WITH RATES OF ONE TO TWO INCHES PER HOUR BEING COMMON. THEREFORE THERE WILL BE A CONCERN FOR ISOLATED FLOODING PROBLEMS DEVELOPING WHERE THESE CELLS PERSIST. IF YOU LIVE IN A LOW LYING...FLOOD PRONE AREA BE ON THE LOOKOUT FOR HEAVY RAIN AND RISING WATER AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. THE PUBLIC IS ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461316, 5461317.